Illicitly produced drugs are a cocktail of who knows what. The dangers of xylazine, a component being used more and more frequently to beef up drugs such as fentanyl, can be devastating. The nation’s deadliest drug, heroin, is becoming even more deadly with the addition of xylazine. What is xylazine though? How does it affect people? Gaining knowledge and understanding about this drug is crucial to getting proper help once the drug has become a part of daily use.
What is Xylazine Used For?
Xylazine, according to the National Institute on Drug Abuse (NIDA), is a non-opioid-derived tranquilizer that is used by veterinarians. Meaning it is used as a sedative, muscle relaxant, and anesthetic in veterinary medicine. It is not approved for human consumption and use. However, it is being added to illicit street drugs such as heroin and fentanyl. Much like these two drugs, xylazine suppresses the central nervous system (CNS) and causes slowed breathing, lowered heart rate, drowsiness, and low blood pressure.
Adding this to other drugs with similar effects can lead to deadly consequences. Mixing xylazine with heroin and fentanyl can heighten the effects of these two drugs. At the same time, the number of overdose deaths can increase.
Effects of Xylazine
The effects caused by this drug can contribute to its dangers. The dangers of xylazine can be far-reaching. The FDA has not approved xylazine for human consumption. This could be due to the link between xylazine and skin ulcers, abscesses, and other infections when a person injects or snorts the drug. If these continue to go untreated, it can lead to amputation.
In addition, the effects on the CNS can be difficult to reverse when someone is experiencing an overdose. Opioid reversal drugs, like Narcan, do not help to change the effects that xylazine has on a person’s breathing in the event of an overdose. This causes unpredictable results when the drug is contributing to an overdose.
Withdrawal and Overdose From Xylazine
The dangers of xylazine include the difficulty of overdose reversal. Narcan does not work when trying to reverse overdose symptoms. This is because xylazine is not an opioid. Narcan is an opioid overdose reversal drug, so when xylazine is a contributing factor to overdose, using Narcan will affect the symptoms caused by opioids, however, the suppression of the CNS caused by xylazine will still remain. This can be extremely dangerous.
According to NIDA, the number of overdose deaths involving xylazine has begun increasing in recent years. Between 2015 and 2020, the number went from 2% to 26% in Pennsylvania. Additionally, in 2020 19% of overdose deaths involved xylazine in Maryland and 10% in Connecticut. The use of xylazine as a cutting agent is slowly spreading across the country, causing the dangers of xylazine to lead to the opioid epidemic becoming even more dangerous than it already is.
Xylazine is not meant for human use, so withdrawal symptoms can be unpredictable. When a person uses xylazine-containing street drugs for extended periods of time, not only do they become dependent upon the heroin or fentanyl that it is mixed with, but the xylazine becomes a dependent drug as well. When trying to withdraw, or come off, street drugs, a person will also experience a separate set of symptoms associated with the xylazine
Is Xylazine a Controlled Substance?
In March of 2023, the governor of Ohio listed xylazine as a Schedule III drug. The dangers of xylazine have caused the US government to consider making this drug a controlled substance. This means that veterinarians will need to obtain licensing to continue the use of this drug to treat the animals under their care properly.
Due to the effects and dangers of xylazine when used in illicit street drugs, the increased risk of overdose and overdose death is leading to congressional action to regulate the distribution of this drug.
What Should Be Done
It is crucial to receive the proper care when it comes to withdrawal from xylazine. As with most substances, there can be some pretty severe and uncomfortable withdrawal symptoms associated with xylazine. These symptoms can lead to pretty adverse reactions, and having proper medical supervision and care is vital to successfully complete the detoxification process.
Being able to address any symptoms as they arise, and counteracting some of the more severe symptoms, can be a positive starting point for someone who is looking to change their life and learn to live drug-free.
Overcoming Addiction in Southern California
Drug addiction can be a dangerous game. When illicit drugs are used, there is no telling what is being put in them. Once addiction takes hold, it can be a difficult cycle to break. At Ocean Hills Recovery, we have professionals on staff who help guide people through the beginning stages of recovery.
If you or a loved one are struggling, we can help. Contact us today and begin your journey to healing and recovery.